Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS North Platte, NE

June 23, 2023Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2023, 7:25 AM MDT for Cherry County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2023, 7:25 AM MDT (13:25 UTC)
Expired
Jun 23, 2023, 8:30 AM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 126 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 1.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2023-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2023-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS53 KLBF 231325
SVRLBF
NEC031-231430-
/O.NEW.KLBF.SV.W.0099.230623T1325Z-230623T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
825 AM CDT Fri Jun 23 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 930 AM CDT.

* At 825 AM CDT, a severe thunderstorm was located 16 miles southeast
  of Gordon, moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lake, Highway 61 crossing the Snake River, Eli, Highway 61
  Crossing The Niobrara River, Indian Hill, Intersection of Highway
  61 and Shadbolt Road, Intersection of Highway 20 and Irwin Road,
  Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 114 and 125, and between mile
markers 141 and 153.
 Highway 61 between mile markers 197 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 10206 4282 10205 4298 10136 4251 10127
TIME...MOT...LOC 1325Z 266DEG 36KT 4268 10194 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kulik
2 follow-up statements
594 
WWUS53 KLBF 231342
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
842 AM CDT Fri Jun 23 2023

NEC031-231430-
/O.CON.KLBF.SV.W.0099.000000T0000Z-230623T1430Z/
Cherry NE-
842 AM CDT Fri Jun 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHWESTERN CHERRY COUNTY...

At 842 AM CDT, a severe thunderstorm was located 15 miles west of
Medicine Lake, or 25 miles east of Gordon, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the
Snake River and Eli.

This includes the following highways...
 Highway 20 between mile markers 144 and 153.
 Highway 61 between mile markers 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 10191 4282 10190 4298 10136 4251 10127
TIME...MOT...LOC 1342Z 265DEG 35KT 4270 10173 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kulik
990 
WWUS53 KLBF 231400
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
900 AM CDT Fri Jun 23 2023

NEC031-231430-
/O.CON.KLBF.SV.W.0099.000000T0000Z-230623T1430Z/
Cherry NE-
900 AM CDT Fri Jun 23 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHWESTERN CHERRY COUNTY...

At 859 AM CDT, severe thunderstorms were located along a line
extending from near Merriman to 12 miles southwest of Medicine Lake
to 23 miles north of Ashby, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Highway 61 crossing the
Snake River and Eli.

This includes the following highways...
 Highway 20 between mile markers 144 and 153.
 Highway 61 between mile markers 197 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4253 10191 4282 10190 4298 10136 4251 10127
TIME...MOT...LOC 1359Z 301DEG 36KT 4287 10167 4255 10153 4236 10191 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 AM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 23, 5:55 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 AM CDT Fri Jun 23 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 422 AM CDT Fri Jun 23 2023

Key Messages:

- Significant severe weather is expected across much of western
  and north central Nebraska tonight.

- The hazards are hail 2 inches or larger and wind gusts 75 mph or
  stronger.

&&

.SHORT TERM...(Today through Saturday)
Issued at 422 AM CDT Fri Jun 23 2023

The MCS underway across the Sandhills this morning will move very
slowly east northeast and exit ncntl Nebraska and into SD by mid
morning. The 850-700mb moisture transport in the RAP model is modest
throughout the morning hours suggesting a nearly steady state to the
complex.

Very quickly, a new surge of moisture transport develops by 20z this
afternoon. The forecast allows for scattered east to west storm
activation across the Sandhills this afternoon. This convection
would likely form along a weak frontal boundary draped across the
Sandhills and ncntl Nebraska also. This front will be lifting north
toward the SD border during the afternoon. It is worth noting this
convection would generally be near or below severe weather criteria
according to the CAMs. The main severe weather is tonight.

A vigorous 70-90 kt 300mb Jet will be emerging onto the WY high
plains this afternoon and then Nebraska tonight. This rapid increase
in winds aloft and resultant deep layer shear is the basis for
enhanced severe weather threats of hail 2 inches or larger across
the Panhandle and the western Sandhills beginning early this
evening. Storm activity will initially be discrete in this area but
there are indications in the CAMs that rapid upscale growth will
occur with a full blown squall line moving east at 50 mph by 06z
tonight in the HRRR model. The SPC has outlooked areas along and
west of highway 83 for 75 mph+ wind gusts associated with the squall
line. The very strong winds aloft and very dry air surging across
the Rockies would likely produce high DCAPE and wind.

The models shows very strong 850-700mb moisture transport tonight
fueling the squall line. PWAT remains near 1.25 inches along I-80
but increases to around 1.5 inches near Valentine. WPC has outlooked
nrn Nebraska for excessive rainfall but the very quick storm motion
shown by the HRRR is limiting rain totals to less than an inch. If
the HP storms shown by the model remain across SD, the excessive
rain threat could miss northern Nebraska.

All of this harsh weather will exit ncntl Nebraska by 10-12z
Saturday morning. There are indications in the models of northwest
flow driven storms Saturday afternoon affecting areas of nrn
Nebraska, generally along and north of highway 20. The strong shear,
near 40 kts in the NAM, is expected to limit storm coverage to
isolated or low-end scattered.

The POP forecast uses the short term model blend plus the NAM, HRRR
and RAP models.

.LONG TERM...(Saturday night through Thursday)
Issued at 422 AM CDT Fri Jun 23 2023

There is not much change in the extended forecast philosophy today.
Pacific high pressure will build through Nebraska and into the
Midwest Saturday through Monday. Moist south winds develop
thereafter. The forecast continues slight and low-end chance POPs,
mainly across nrn Nebraska, as suggested by the ECM. Winds aloft
will be strong and lapse rates steep at times, 7.0 C/KM or higher.
These severe weather components are the result of short wave
ridging from an upper level ridge over Texas. Moisture appears to
be somewhat limited; focused across the Dakotas in the ECM, but
the GFS suggests a subtropical moisture plume will develop aloft
and that model keeps nrn Nebraska wetter than the ECM. Either way
shear will be strong and the forecast limits POPs for that reason.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 23 2023

Isolated to scattered thunderstorms possible this morning. Winds
will breezy out of the south around 10 to 15 kts with gusts up to
20 kts. There will be LLWS around 30 mph, generally after
midnight across portions of southwest Nebraska, including KVTN
terminal. Another round of thunderstorms will be possible this
evening into the overnight with strong winds, heavy rain and large
hail possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...CDC
SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 23, 4:16 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
516 AM CDT Fri Jun 23 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
516 AM CDT Fri Jun 23 2023 /416 AM MDT Fri Jun 23 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected this evening into
the overnight. There is an enhanced risk for severe weather across
much of western Nebraska into the Sandhills. The main hazards will be
damaging winds, which could be in excess of 74 mph. There will also
be a threat of large hail, 2 inches in diameter or greater. Locally
heavy rainfall will also be possible, with the greatest potential
across the Sandhills into north central Nebraska. An isolated tornado
threat will also be possible this evening and overnight. The greatest
potential for severe weather will generally be after 6pm MT/ 7pm CT.

A flood warning is in effect along the stretch of the South Platte
River in Deuel and Keith Counties. The river stage will rise to just
above flood stage this afternoon. See the flood warning product for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The next chance for thunderstorms will be Monday and Tuesday evenings,
however at this time severe potential for thunderstorms remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 23, 6:19 AM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 AM MDT Fri Jun 23 2023

NEZ004-231300-
Sheridan NE-
619 AM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northern Sheridan
County through 700 AM MDT...

At 619 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to 16 miles southeast of Red
Cloud Campground. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Lone Butte, Intersection of
Beaver Creek Road and White Clay Creek Road, Highway 27 crossing the
Niobrara River, Highway 250 crossing the Niobrara River, Intersection
of Highway 87 and Antelope Road, Walgren Lake State Recreation Area
and Intersection of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 74 and 111.
 Highway 250 between mile markers 31 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4272 10278 4277 10276 4295 10209 4250 10209
      4244 10277
TIME...MOT...LOC 1219Z 253DEG 30KT 4272 10270 4253 10276

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CDC
Special weather statement, Jun 23, 7:05 AM MDT, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
705 AM MDT Fri Jun 23 2023

NEZ004-094-231400-
Sheridan NE-Western Cherry NE-
705 AM MDT Fri Jun 23 2023

...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 800 AM MDT...

At 704 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Gordon to 19 miles south of
Rushville. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Merriman, Highway 61 crossing the Snake River, Big Hill,
Morgan Lake, Billys Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Smith Lake State Wildlife Management Area,
Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife
Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and
Mills Road, Diamond Lake, Highway 61 Crossing The Niobrara River,
Intersection of Highway 61 and Shadbolt Road and Argo Hill.

This includes the following highways...
 Highway 20 between mile markers 99 and 142.
 Highway 250 between mile markers 17 and 35.
 Highway 61 between mile markers 199 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4236 10178 4225 10260 4291 10226 4300 10169
      4299 10154
TIME...MOT...LOC 1304Z 244DEG 25KT 4271 10218 4244 10237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:27 PM MDTSpecial Weather StatementLBFHooker48 min
Jun 22, 6:31 PM MDTSpecial Weather StatementLBFSheridan44 min
Jun 22, 7:13 PM MDTSpecial Weather StatementLBFHooker, Thomas47 min
Jun 22, 7:17 PM MDTSpecial Weather StatementLBFSheridan43 min
Jun 22, 7:41 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan33 min
Jun 22, 8:57 PM MDTSpecial Weather StatementLBFMcPherson48 min
Jun 22, 9:53 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 22, 10:27 PM MDTSpecial Weather StatementLBFGarden48 min
Jun 22, 10:54 PM MDTSpecial Weather StatementLBFGrant51 min
Jun 22, 11:32 PM MDTSpecial Weather StatementLBFGarden58 min
Jun 22, 11:36 PM MDTAreal Flood AdvisoryLBFSheridan3 hr
Jun 23, 12:23 AM MDTSpecial Weather StatementLBFHooker67 min
Jun 23, 5:33 AM MDTAreal Flood AdvisoryLBFCuster3 hr
Jun 23, 6:19 AM MDTSpecial Weather StatementLBFSheridan41 min
Jun 23, 6:24 AM MDTAreal Flood AdvisoryLBFGarfield, Wheeler2 hr
Jun 23, 7:05 AM MDTSpecial Weather StatementLBFSheridan55 min
Jun 23, 8:08 AM MDTSevere Thunderstorm WarningLBFCherry52 min
Jun 23, 8:58 AM MDTSpecial Weather StatementLBFCherry47 min
Jun 23, 1:55 PM MDTSpecial Weather StatementLBFHolt50 min
Jun 23, 2:40 PM MDTSpecial Weather StatementLBFBoyd50 min
Jun 23, 4:51 PM MDTSpecial Weather StatementLBFLincoln39 min
Jun 23, 5:53 PM MDTSpecial Weather StatementLBFLogan52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.